Adverse effects of hydrocodone on the brain (INFOGRAPHIC)

Hydrocodone has a chemical structure that is related to that of codeine and morphine, and has similar effects on the brain. But how does hydrocodone affect the structure and function of the brain? A list of negative side effects here.

1
minute read

Negative Effects Of Hydrocodone On The Brain

You cannot predict the adverse effects of hydrocodone, but there are possible side effects or consequences to long term use of hydrocodone for more than six (6) months. Psychologically, even after quitting, cravings may persist for years. Physiologically, prolonged hydrocodone use can cause brain changes. More on possible side effects of hydrocodone and the brain here.

Primary effects of hydrocodone on the brain:

Adverse effects of hydrocodone on the brain (INFOGRAPHIC)

Embed this infographic to your website

  • abnormal and unusual thoughts
  • addiction
  • causes respiratory depression
  • compromised mental functioning
  • cravings
  • mental depression
  • sedation

Secondary effects of hydrocodone on the brain:

Ready for help?
Call us today. You don’t need to face addiction on your own.
1-888-882-1456
  • anxiety
  • causes sedation and mental clouding
  • confusion
  • difficulty thinking
  • lowered responsiveness
  • paranoia
  • sudden mood swings

Tertiary effects of hydrocodone on the brain:

  • euphoria
  • lightheadedness
  • slows brain activity
About the author
Lee Weber is a published author, medical writer, and woman in long-term recovery from addiction. Her latest book, The Definitive Guide to Addiction Interventions is set to reach university bookstores in early 2019.

7 Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

I have read and agree to the conditions outlined in the Terms of Use and Privacy Policy.

  1. i take one hydrocodone at night so I can sleep …but I am having all sorts of nightmares now..mostly about my past and not being able to get things done. Is the hydrocodone doing that…is it okay to just stop? thanks

    1. Hi Judy. I suggest that you consult with your doctor about this. And if you want to stop taking hydrocodone, ask your doctor to help you plan an individualized tapering schedule.

  2. Hello:
    I severely hurt my knee at work in 2013 but my employer iis denying the workers comp claim to avoid the lost time accident and loose a big bonus from the Federal government. (Our tax dollars at work). My personal insurance will not pay yet because it says it is work related. So I am caught between two insurance companies and in South Carolina I have to suffer until the court case sorts all of this out. In the mean time I have been on Lortab (Hydrocodone) since 2013 taking 10 mg a day at night. Truthfully, if I don’t take it, I don’t sleep because my knee throbs all night. Last Saturday I did not take it just to see and I didn’t sleep but did not have any physical withdrawal symptoms that I could tell.
    I said all that to ask, is my taking this drug for this long having any long term side effects I don’t know about. Today my wife called me at my office to tell me she needed to go to the bank when she left work. When I got off work 5 hours later, I remembered she called, but could not remember why. When I told her about it, she is the one who said it was this medicine causing my memory loss.
    What say the experts?

    1. Hi Sidney. Yes, hydrocodone can cause memory loss. While short term use as prescribed by a doctor can cause minor memory problems, this impaired thinking usually goes away after drug use is terminated. I’d also add concentration problems due to lack of sleep and feeling pain all the time to the mix.

  3. My son is 33 will be 34 in January. He was in a car accident 6 years ago, and they gave him lower tabs for back pain, because he has 3 slip dishes in his back. Now he is addicted, and he smokes the pills on foil, he will steal from his family to get the pills, he has went through withdrawals but that didn’t last long.
    I’m his mother, and I’m afraid that he’s going to die if he don’t stop. No one else in the family seems to care, which breaks my heart. I don’t know what to do, we live in Oklahoma City, OK, and I don’t know of any place or doctor that will help him, all they do is give him more of the pills at a higher dose.
    Please help me, so I can save my son.

    1. Hi Patricia. First, I suggest that you look into the CRAFT model for families and interventions. One NGO called Allies in Recovery has some online reading that can help: http://alliesinrecovery.net/about-craft/

      Moreover, you may consider checking out some rehab options. So, you may download our free e-book The Definitive Guide to Rehab that can help you choose the right rehab for your son: http://addictionblog.org/ebooks/the-definitive-guide-to-rehab/

      Finally, call the helpline displayed on our website to speak with a trusted treatment consultant.

I am ready to call
i Who Answers?